On Air Now
Heart Breakfast with Jamie Theakston and Amanda Holden 6:30am - 10am
5 May 2015, 06:26 | Updated: 5 May 2015, 06:31
Police forces in 190 countries are on alert for diet pills which are being blamed for the death of a 21-year-old West Midlands woman.
Eloise Parry from Shrewsbury in Shropshire died last month after taking tablets she bought online - which are believed to have contained the toxic pesticide DNP.
It's thought the drug could be linked to five more deaths in the UK between 2007 and 2013.
In an Orange Notice issued by Interpol, at the request of French health authorities, the agency declared an "imminent threat'' to consumers from DNP, which has also been used in explosives.
Online distributors have even tried to mask its supply from customs and police officers by labelling it as the yellow spice turmeric because it looks similar, Interpol said.
A statement from the agency added: "Although usually sold in yellow powder or capsule form, DNP is also available as a cream. Besides the intrinsic dangers of DNP, the risks associated with its use are magnified by illegal manufacturing conditions.
"In addition to being produced in clandestine laboratories with no hygiene regulations, without specialist manufacturing knowledge the producers also expose consumers to an increased chance of overdose.''
The alert came after the World Anti-Doping Agency (Wada) analysed a sample seized in Australia, prompting fears it has become widely available on the black market again, having been withdrawn in the 1930s and again in the 1980s following related deaths.
Wada's director general David Howman said: "We are appreciative that Interpol has issued this global warning on DNP. This is a perfect example of how crucial it is that law enforcement and anti-doping organisations continue to forge closer ties so that dangerous, and potentially fatal, substances such as DNP do not reach the hands of athletes.''
Miss Parry's mother Fiona has also warned others to avoid the chemical.
"My message would be please don't, please don't take this drug,'' she said.
"They will take their toll and it is an awful way to die.''